Get free coupons from Optum Perks — accepted at pharmacies nationwide.
7 medications that could be causing your anxiety
If you’re feeling nervous or restless or your heart is racing, it’s time to check your medicine cabinet.
Sweaty palms before a big presentation? A racing heart before a first date? Trouble sleeping before your in-laws arrive? It’s natural to feel anxious now and then.
But when those worries and symptoms happen on a regular basis, or if they interfere with your daily life, it could be a sign of an anxiety disorder.
There are many possible causes of anxiety. It could be a reaction to an illness, extreme stress or trauma, or due to a family history of anxiety. But did you know that certain medications can also cause or worsen symptoms of anxiety?
That list includes both over-the-counter (OTC) medications and prescriptions — even some that are meant to treat mental illness.
If your anxiety seems to come out of nowhere and you don’t have a family history of the condition, your medications could be the cause. That’s especially true if you’ve recently started taking a new medication or changed the dosage of an existing one, says Drew Ramsey, MD. He’s a psychiatrist and the founder of the Brain Food Clinic in New York City.
Talk to your doctor or pharmacist about your concerns. If your medications are causing anxiety symptoms or worsening your existing anxiety, there’s good news. You can often get relief by changing the type or dose of the medication you take.
(And if paying for your medication makes your heart beat fast, let us help you save. Download your free Optum Perks discount card here.)
Medications that can cause anxiety
Medications that rev up your body or brain, such as stimulants or antidepressants, are some of the most common ones that can cause anxiety symptoms, says Dr. Ramsey. That includes side effects such as nervousness, rapid heart rate, trembling or trouble sleeping.
Here are 7 medications that can cause anxiety symptoms as a side effect — and what you can do about it.
The most common medications for treating attention deficit hyperactivity disorder (ADHD) are stimulants such as amphetamine dextroamphetamine (Adderall®) or methylphenidate (Ritalin®, Concerta®). These medications balance brain chemicals, such as dopamine and norepinephrine, that help with focus, alertness and other ADHD symptoms.
But there's a flip side. ADHD medications can also make you feel nervous or restless, says Joy Alonzo, PharmD. She’s a clinical assistant professor in the department of pharmacy practice at the Texas A&M Irma Lerma Rangel College of Pharmacy in College Station, Texas. “Amphetamines are related chemically to caffeine, and everyone knows what too much caffeine can do,” Alonzo says.
Other options: ADHD medications work really well for those with the condition. But you don’t have to put up with anxiety symptoms in the process, adds Alonzo.
Instead, your doctor can switch your medication. Or they could start you on a lower dose of your current medication and gradually raise the dose over time. “Usually what is recommended is a switch to a long-acting, slow-release medication of the same dosage,” says Alonzo. That slower release means you won’t get a burst of the medication all at once. And that can reduce side effects, she adds.
So why are antidepressants on this list? Well, a side effect of some antidepressants can be anxiety, says Alonzo. Counterintuitive, we know. But any time you alter brain and body chemicals that impact mood, there’s a chance of making symptoms of anxiety worse, particularly in the first few weeks that you’re on a new medication.
Other options: If you’re taking an antidepressant and you notice that you’re feeling nervous or restless or your existing anxiety is getting worse, tell your doctor. There are many antidepressants that won’t have that same effect, Alonzo says.
(Did you know that you can access top-notch health care providers and have prescriptions refilled from the comfort of your own home? See how Optum Store works.)
Corticosteroids, commonly known simply as steroids, are a kind of anti-inflammatory medication. They’re used to treat a host of conditions, from rheumatoid arthritis and lupus to asthma and allergies. Common types include prednisone and cortisone.
Like all medications, steroids can come with side effects, especially with long-term use. These include swelling, high blood pressure, mood swings and, yes, anxiety.
A review published in The American Journal of Psychiatry looked at the causes of steroid-induced anxiety. Experts found that anxiety is more likely when someone is taking too high a dose or if they stop taking steroids too abruptly.
Other options: If corticosteroids are causing anxiety or other unpleasant side effects, your doctor might be able to lower your dose or prescribe a different type of steroid.
If you’ve ever had a stuffy nose from a cold or experienced allergies, there’s a good chance you’ve taken a nasal decongestant. Common examples are pseudoephedrine (Sudafed®) and phenylephrine (Sudafed PE®).
Decongestants work to narrow blood vessels in the nose, reducing swelling and that stuffy feeling. But they’re also stimulants. They can act similarly to the chemical ephedrine, which can cause nervousness, sleeping problems and dizziness.
Other options: Anxiety symptoms will often go away once you’ve stopped taking the medication or the stimulant effect wears off, says Alonzo. Talk to a doctor or pharmacist about other options if you have to take a decongestant.
Having too much caffeine can make you feel jittery and start your heart racing. That’s true whether it’s from your morning cup of joe or it’s in a medication you take.
And caffeine is an ingredient in several medications, including migraine medications such as Fioricet® (butalbital/acetaminophen/caffeine).
These medications work wonders on people with migraines, but they can also produce unwanted anxiety symptoms, Alonzo says.
Other options: “Talk to your doctor or pharmacist to get the ball rolling and switch to another medication that doesn’t have the same formulation,” she says.
When asthma symptoms kick in, many people with asthma rely on a rescue inhaler to breathe easier.
Many inhalers contain albuterol (Ventolin®, ProAir®, Proventil®). It’s a short, quick-acting medication that expands the lungs and air passages. “Rescue inhalers are very important to restore your breathing,” says Alonzo. “But unfortunately, they can also trigger anxiety.”
“They can make your heart race and can make you feel really nervous. It’s a very common side effect, especially for albuterol,” says Alonzo.
Other options: The key is to try to get your asthma under control so you don’t have to use your rescue inhaler as often, Alonzo says. That means avoiding your asthma triggers and regularly taking your long-acting maintenance medications.
Have questions about controlling asthma? Start here.
One of the symptoms of hypothyroidism (or having low thyroid hormone levels) is anxiety, according to research published in JAMA Psychiatry. Unfortunately, at too high a dose, the medications used to treat hypothyroidism can also cause anxiety. These include synthroid (Levothyroxine®) and liothyronine (Triostat®, Cytomel®).
Thyroid hormones play an important role in the body. They help regulate metabolism and energy levels. And they affect heart rate and mood. That’s why taking too much thyroid hormone can cause symptoms similar to anxiety.
Other options: Your doctor should monitor your thyroid levels with regular blood tests and adjust your medication dose if you’re having side effects.
If you suspect a medication could be making you anxious or is the reason for other unpleasant side effects, tell your doctor, Dr. Ramsey says.
“It’s our job to listen to the results of our prescriptions from our patients and deal with the results,” he says. “I always tell my patients that we will work together to find the right medication.”
And once you find the right medication (or dose), don't let the cost stop you from picking it up. Download our app today to save up to 80% on your medications.
Anxiety overview: Mayo Clinic
Steroids and anxiety: The American Journal of Psychiatry (2014). “Adverse Consequences of Glucocorticoid Medication: Psychological, Cognitive, and Behavioral Effects”